On the asymptotic stability of the sine-Gordon kink in the energy space - Archive ouverte HAL Access content directly
Journal Articles Commun.Math.Phys. Year : 2023

On the asymptotic stability of the sine-Gordon kink in the energy space

Miguel A. Alejo
  • Function : Author
Claudio Muñoz
  • Function : Author


We consider the sine-Gordon (SG) equation in 1+1 dimensions. The kink is a static, non-symmetric exact solution to SG, stable in the energy space $H^1\times L^2$. It is well-known that the linearized operator around the kink has a simple kernel and no internal modes. However, it possesses an odd resonance at the bottom of the continuum spectrum, deeply related to the existence of the (in)famous wobbling kink, an explicit periodic-in-time solution of SG around the kink that contradicts the asymptotic stability of the kink in the energy space. In this paper, we further investigate the influence of resonances in the asymptotic stability question. We also discuss the relationship between breathers, wobbling kinks and resonances in the SG setting. By gathering B\"acklund transformations (BT) and Virial estimates around odd perturbations of the vacuum solution, we first identify the manifold of initial data around zero under which BTs are related to the wobbling kink solution. It turns out that (even) small breathers are deeply related to odd perturbations around the kink, including the wobbling kink itself. As a consequence of this result, using BTs we can construct a smooth manifold of initial data close to the kink, for which there is asymptotic stability in the energy space. The initial data has spatial symmetry of the form (kink + odd, even), non-resonant in principle, and not preserved by the flow. This asymptotic stability property holds despite the existence of wobbling kinks in SG. We also show that wobbling kinks are orbitally stable under odd data, and clarify some interesting connections between SG and $\phi^4$ at the level of linear B\"acklund transformations.

Dates and versions

hal-02542814 , version 1 (14-04-2020)



Miguel A. Alejo, Claudio Muñoz, José M. Palacios. On the asymptotic stability of the sine-Gordon kink in the energy space. Commun.Math.Phys., 2023, 402 (1), pp.581-636. ⟨10.1007/s00220-023-04736-3⟩. ⟨hal-02542814⟩
70 View
0 Download



Gmail Facebook X LinkedIn More